Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 6, NWS Grand Rapids, MI

June 15, 20244 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 15, 2024, 3:02 PM EDT for 4 counties in Michigan. It took effect at Jun 16, 2024, 2:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 3:02 PM EDT (19:02 UTC)
In effect from
Jun 16, 2024, 2:00 AM EDT
Expired
Jun 17, 2024, 2:00 AM EDT
In force
24 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WHUS43 KGRR 151902
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
302 PM EDT Sat Jun 15 2024

MIZ037-043-050-056-160315-
/O.NEW.KGRR.BH.S.0006.240616T0600Z-240617T0600Z/
Mason-Oceana-Muskegon-Ottawa-
302 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT SUNDAY THROUGH
LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 2 AM EDT Sunday through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
939 
WHUS43 KGRR 160025
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
825 PM EDT Sat Jun 15 2024

MIZ037-043-050-056-160830-
/O.CON.KGRR.BH.S.0006.240616T0600Z-240617T0600Z/
Mason-Oceana-Muskegon-Ottawa-
825 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 2 AM EDT Sunday through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
225 
WHUS43 KGRR 160757
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
357 AM EDT Sun Jun 16 2024

MIZ037-043-050-056-161600-
/O.CON.KGRR.BH.S.0006.000000T0000Z-240617T0600Z/
Mason-Oceana-Muskegon-Ottawa-
357 AM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through 2 AM Monday. 

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
995 
WHUS43 KGRR 161908
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
308 PM EDT Sun Jun 16 2024

MIZ037-043-050-056-170315-
/O.CON.KGRR.BH.S.0006.000000T0000Z-240617T0600Z/
Mason-Oceana-Muskegon-Ottawa-
308 PM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
MONDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through 2 AM Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 12:48 PM EDT, 2 hours 14 minutes earlier. Its key messages:

  • Hotter and More Humid Sunday
  • Heat and Humidity Still in the Forecast for Sunday and Next Week
  • A Few Chances for Showers and Storms Next Week
Area forecast discussion, Jun 15, 12:48 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1248 PM EDT Sat Jun 15 2024

.KEY MESSAGES...

- Hotter and More Humid Sunday

- Heat and Humidity Still in the Forecast for Sunday and Next Week

- A Few Chances for Showers and Storms Next Week

&&

.DISCUSSION...
Issued at 335 AM EDT Sat Jun 15 2024

- Hotter and More Humid Sunday

High pressure will bring fair wx today with mostly clear to partly
cloudy skies and high temps in the upper 70's to lower 80's. Fair
wx will continue tonight as the high pressure ridges moves east of
our region.

It will become hotter and more humid Sunday as southerly flow waa
develops on the back side of the departing ridge. H8 temps
moderate to 18-20 C and high temps will reach the 85 to 90 degree
range tomorrow.

An overall shorter range guidance consensus shows potential for
scattered showers and perhaps a few thunderstorms tomorrow mainly
north of I-96 as a mid to upper level disturbance moves in from
the west. However convective potential will be mitigated
significantly by weak instability. The 00Z HREF shows stronger
instability tomorrow will stay well to the west to sw of our area.

- Heat and Humidity Still in the Forecast for Sunday and Next Week

So, while the heat and humidity still look on track for next week
there are certainly mixed signals that lead to slightly lower
confidence overall. The mixed signals are that while 500mb heights
rise into the 590s dm next week there are still disparities in high
temperature output. The ECMWF is still very bullish on 90s each day
while the GFS holds in the 80s. 590s heights do not happen that
often, so those are anomalous values. Conversely, the 850mb
temperatures are not all that rare by summer standards in Michigan.
A combination of the GFS and ECWMF operational 850mb temperatures
range between +16C and +21C from Sunday through Friday. These are
very typical 850mb numbers during warm spells, certainly not off the
charts. High 850mb temperatures would be in the +22C to +26C range
and we are just not seeing that. Ensemble high temperatures at GRR
are completely in the 80s in the GFS over the next 10 days. The
highest is 89 on Monday. The ECMWF ensemble guidance has 91 almost
every day between Sunday and Friday with 94 on Monday being the only
outlier.

The bottom line is that it will be a warm spell with upper 80s to
lower 90s temperatures for highs. Nighttime lows will remain in the
70s for days which does not happen all that often. A prolonged
period of warm weather with little relief coming at night, but
nothing too atypical for a mid summer warm spell. People without air
conditioning will need to be checked on through the week though as
the cumulative affect of the warmth will take its toll. Folks
working outdoors will need to be prepared for the warmth as well.

- A Few Chances for Showers and Storms Next Week

The GFS and ECWMF both have a boundary that sags into the area in
the mid to late week. Too early to be very confident in how
precipitation chances work out though. Moisture associated with the
front and potential precipitation could aid in keeping high
temperatures in check a bit. We do not have any pops in the forecast
that are above 20-30 percent.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1248 PM EDT Sat Jun 15 2024

VFR is likely over the next 18-24 hours, with the main exception
being the possibility for showers or thunderstorms near and north
of MKG after 15 Z Sunday. Confidence is not high enough to
include that in the TAFs at this time. If showers/storms do
approach that area, cloud bases would be around 7,000 feet, and
visibility would be restricted temporarily by rain. 25 knots of
LLWS is likely around 10 to 12 Z. Winds will mostly be from the
southeast, becoming gustier late Sunday morning.

&&

.MARINE...
Issued at 335 AM EDT Sat Jun 15 2024

Rather minimal wave heights and wind speeds are forecast today.
Winds will veer to the southeast and begin to strengthen somewhat
late tonight. Winds will become southerly and ramp up to 15 to 25
kts causing wave heights to build particularly across our
northern marine zones. A small craft advisory will be needed Sunday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/Laurens
AVIATION...CAS
MARINE...Laurens
Hazardous weather outlook, Jun 15, 3:49 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
349 AM EDT Sat Jun 15 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
349 AM EDT Sat Jun 15 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increasing heat and humidity late in the weekend through most of
next week will become a a hazard, especially to those more
sensitive people such as the elderly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
349 AM EDT Sat Jun 15 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will build Sunday. These conditions may cause
hazardous conditions for small craft and swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:56 PM EDTSmall Craft AdvisoryGRR35 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.